Louisiana, 2021

Flash Flooding and Heavy Rain in Louisiana, July 2 to 3, 2021

July 2 to 3, 2021 · NWS LIX · 8 events in 4 counties and zones

In the afternoon and evening hours on July 2nd, a stalled frontal boundary draped across northern Louisiana, central Mississippi and Alabama. This left moist, unstable air across southern Louisiana and much drier continental air to the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

In the afternoon and evening hours on July 2nd, a stalled frontal boundary draped across northern Louisiana, central Mississippi and Alabama. This left moist, unstable air across southern Louisiana and much drier continental air to the north. This boundary, along with a upper-level weak disturbance helped ignite slow-moving scattered showers and thunderstorms that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 2, 5:33 PM CST, 48 minutes earlier.

Area forecast discussion, Jul 2, 5:33 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
633 PM CDT Fri Jul 2 2021

.AVIATION...
Some periods of heavy rainfall and thunderstorms are causing
conditions at most terminals to be MVFR to IFR. As lingering
storms move out of the area, there will be a break in low ceilings
with brief VFR conditions. As rainfall and thunderstorm chances
begin to increase after daybreak, terminals may experience another
drop in ceilings and some visibility restrictions as storms move
across terminals tomorrow.

&&

.PREV DISCUSSION... /issued 332 PM CDT Fri Jul 2 2021/

SHORT TERM (Tonight through Sunday Night)...A strong and deep
upper level trough will continue to dominate the eastern third of
the nation and this will drive a cold front through the forecast
area tonight into tomorrow. A pool of deep atmospheric moisture
will be in place as this frontal boundary slides through the area
with precipitable water values ranging between 2 and 2.5 inches
expected through tomorrow night. Lapse rates on model soundings
indicate a largely moist adiabatic profile, and this will limit
the severe potential with any storms. However, enough instability
will be in place to support the development of scattered to
numerous showers and thunderstorms tonight through tomorrow night
across the forecast area. The primary focus for convection will be
along the front itself where low level convergence is maximized,
but additional development along outflow boundaries is also
possible through the period. There should be a diurnal pattern to
the convection with the greatest development potential expected
from late morning through the afternoon hours tomorrow. As daytime
heating wanes, the convective potential will diminish, but
isolated thunderstorm activity will continue to be possible
through the overnight hours both tonight and tomorrow night. There
will be the possibility of some locally high rainfall rates with
these showers due to the high precipitable water values with
rainfall rates in excess of 2 inches possible with the deepest
convection. This threat will be highest during the afternoon hours
when the strongest convection is most likely.

The strength of the upper level trough should be sufficient to
push the frontal boundary toward the Louisiana coast and possibly
even into the adjacent coastal waters by Sunday and Sunday night.
With the front more along the coast, a fairly decent moisture
gradient is expected to be in place on Sunday with the highest
precipitable water values of around 2 inches in place along the
coast and lower precipitable water values of around 1.5 inches
expected along and north of the I-10 corridor. As a result,
have lowered POP values for Sunday with the highest value of
around 70 percent south of I-10 in Southeast Louisiana and POP of
30 to 50 percent north of I-10. The convective coverage will be
diurnal with a lower rain threat Sunday evening into Sunday night
of only 30 to 50 percent south of I-10. Temperatures should remain
near average through the short term period.

LONG TERM (Monday through Thursday Night)...The frontal boundary
should dissipate on Monday, and a return to a more typical Summer
pattern is expected for the remainder of next week. A broad and
weak upper level ridge will build over the area, but the weak
subsidence associated with this ridging will do little to inhibit
convective potential through the week. Lapse rates will weaken
slightly in the mid-levels, but should be sufficient to support
some deeper convective development each day. In the low to mid-
levels, precipitable water values elevated at around 2 inches
each day. The seabreeze cycle will be the dominant feature driving
convective development each day with convection firing up along
the coast each morning and then spreading inland through the
afternoon hours. Weak storm motion vectors could lead to slow
moving cells, and there will be the potential for isolated street
flooding events of occur with the deepest convection as rainfall
rates could exceed 2 inches per hour at times. Temperatures will
remain near average through the extended period.

AVIATION...The 00z TAF will indicate the threat of convection
through the evening hours at all of the terminals. Lower ceilings
could also develop after 08z tonight with most terminals seeing
ceilings of around 1500 feet form. However, KMCB could drop to
between 500 and 800 feet resulting in a period of IFR conditions
around 12z. The ceilings should lift and mix out after 15z, but
the threat of convective development will also increase. VCTS
wording will likely be needed after 18z.

MARINE...A slight tightening of the pressure gradient tonight
will keep winds elevated at around 15 knots over the eastern
waters. These winds should relax by tomorrow as a weak front
slides toward the coast and stalls. Overall, a fairly benign
pattern is expected this holiday weekend with winds of 10 knots or
less and seas of 3 feet or less. The only concern will be the
threat of thunderstorm and waterspout activity each day. By the
middle of next week, the front will be dissipated, but an increase
in wave heights and a much longer period could bring rough boating
conditions to the open Gulf waters as Hurricane Elsa moves through
the eastern Gulf and into Florida.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  90  69  90 /  50  30  20  40
BTR  74  89  72  89 /  60  60  40  60
ASD  74  88  72  89 /  60  70  50  60
MSY  76  87  74  87 /  70  70  60  70
GPT  75  87  73  87 /  60  60  50  50
PQL  73  89  72  89 /  60  60  50  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 2, 4:04 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
504 PM CDT Fri Jul 2 2021

MSZ077-022245-
Pearl River-
504 PM CDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...

At 504 PM CDT, a strong thunderstorm was located 10 miles east of
Poplarville, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will remain over mainly rural areas of northeastern Pearl
River County.
This includes Interstate 59 in Mississippi mile marker 39 and near
mile marker 42.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3100 8934 3069 8934 3085 8949 3098 8943
      3099 8942 3101 8942 3101 8935
TIME...MOT...LOC 2204Z 300DEG 16KT 3086 8936

CAB
Special weather statement, Jul 2, 5:10 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
610 PM CDT Fri Jul 2 2021

MSZ081-082-030030-
Jackson-Harrison-
610 PM CDT Fri Jul 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HARRISON
AND SOUTHERN JACKSON COUNTIES...

At 609 PM CDT, strong thunderstorms were clustered 8 miles east of
Saucier, or 12 miles north of Biloxi, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Moss Point, St. Martin, Escatawpa,
Gautier, D'iberville, Latimer, Lyman, Saucier, Gulf Hills, Vancleave,
Gulf Park Estates and Hickory Hills.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 35 and 71.
 Interstate 110 in Mississippi between mile markers 3 and 4.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3032 8850 3037 8861 3036 8861 3034 8873
      3037 8885 3038 8885 3038 8878 3043 8885
      3042 8901 3040 8886 3039 8886 3038 8904
      3062 8927 3068 8910 3067 8889 3071 8888
      3040 8840 3035 8839
TIME...MOT...LOC 2309Z 307DEG 22KT 3061 8900

CAB
Special weather statement, Jul 2, 5:43 PM CST, 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
643 PM CDT Fri Jul 2 2021

LAZ046-049-056-057-030015-
Iberville-Ascension-Assumption-St. James-
643 PM CDT Fri Jul 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
ASCENSION...WESTERN ST. JAMES...SOUTHEASTERN IBERVILLE AND
NORTHEASTERN ASSUMPTION PARISHES...

At 641 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Carville to near Donaldsonville.
Movement was southeast at 20 mph.

Winds in excess of 40 mph and frequent lightning are possible with
these storms.

Locations impacted include...
Donaldsonville, Plaquemine, St. Gabriel, White Castle, Geismar,
Convent, Carville and Belle Rose.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3022 9098 3000 9077 2991 9082 3000 9105
      3032 9131
TIME...MOT...LOC 2341Z 304DEG 15KT 3023 9118 3007 9100

TD
Special weather statement, Jul 2, 5:56 PM CST, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
656 PM CDT Fri Jul 2 2021

LAZ048>050-030030-
Livingston-Ascension-East Baton Rouge-
656 PM CDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ASCENSION...SOUTHWESTERN
LIVINGSTON AND SOUTHERN EAST BATON ROUGE PARISHES...

At 655 PM CDT, a strong thunderstorm was located over Prairieville,
or near Gonzales, moving southeast at 5 mph.

Winds gusts to 40 to 50 mph and half inch hail are possible with
this storm.

Locations impacted include...
Gonzales, Sorrento, French Settlement, Port Vincent and Prairieville.

This includes Interstate 10 in Louisiana between mile markers 170 and
184.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3028 9103 3030 9103 3042 9091 3031 9070
      3012 9089 3027 9104
TIME...MOT...LOC 2355Z 312DEG 5KT 3031 9093

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Ascension

When
July 2, 6:21 PM CST
Where
Ascension County, 0.69 mi N of Galvez to 0.95 mi NNW of Galvez
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.310, -90.900

Barricades were requested to put out on Joe Sevario Road due to significant street flooding.

Flash Flood, Ascension

When
July 2, 6:29 PM CST
Where
Ascension County, 0.6 mi W of Hobart to 0.37 mi W of Hobart
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.320, -90.940

Driver of car that stalled out in deep flood water had to be rescued on La Rochelle road east of highway 929. Significant street flooding occurred on many nearby streets.

Heavy Rain, Ascension

When
July 2, 7:24 PM CST
Where
Ascension County, 2 mi ENE of Prairieville
Reported by
Public
Coordinates
30.311, -90.939

Unofficial observation at residence. Nearby stations to the west reported between 5.3 and 5.7 inches of total rainfall. Most of the rain fell in the last 2 1/2 hours.

Flash Flood, Orleans

When
July 3, 1:20 PM CST
Where
Orleans County, 0.91 mi SE of Vieux Carre to 1.02 mi SE of Vieux Carre
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.960, -90.070

Media reports high water on street in the French Quarter at Rampart Street.

Flash Flood, St. Bernard

When
July 3, 1:20 PM CST
Where
St. Bernard County, 0.69 mi N of Arabi to 1.04 mi N of Arabi
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.960, -90.000

NWS employee reports multiple flooded streets with one with its sidewalk covered. Measured 4 inches of rain.

Flash Flood, Orleans

When
July 3, 1:30 PM CST
Where
Orleans County, 2.27 mi NE of Algiers to 1.86 mi ENE of Algiers
Cause
Heavy Rain
Reported by
Public
Coordinates
29.970, -90.020

Video on social media shows flooded street in lower ninth ward. Water has gotten up to almost the bumper of a car.

Flash Flood, Orleans

When
July 3, 1:40 PM CST
Where
Orleans County, Vieux Carre to 0.22 mi N of Vieux Carre
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.970, -90.080

NWS employee reports multiple flooded streets at intersections and Broad Street is down to one lane in New Orleans near Mid City.

Flash Flood, Jefferson

When
July 3, 3:45 PM CST
Where
Jefferson County, 0.91 mi SE of (Msy)moisant Fld New to 0.54 mi S of (Msy)moisant Fld New
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.990, -90.240

Report of scattered road barriers/road closings throughout the city of Kenner from flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974409, 974410, 974417, 974411, 974412, 974414, 974415, 974416.